Arkansas, 2011Flash Flood and Hail in Arkansas, July 29 to 31, 2011
July 29 to 31, 2011 · NWS LZK · 10 events in 6 counties and zones
A large ridge of high pressure that had been over Arkansas shifted slightly to the east. This allowed somewhat more instability over the state, and when combined with unusually hot temperatures and plenty of humidity, led to the development of a few severe storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $389,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large ridge of high pressure that had been over Arkansas shifted slightly to the east. This allowed somewhat more instability over the state, and when combined with unusually hot temperatures and plenty of humidity, led to the development of a few severe storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 29, 11:09 AM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 29, 11:09 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1209 PM CDT FRI JUL 29 2011
.DISCUSSION...
UPDATED FOR 18Z AVIATION DISCUSSION BELOW...
&&
.AVIATION...
MOIST UNSTABLE AIR MASS WILL TRIGGER SCATTERED TO WIDESPREAD
SHRA/TSRA THROUGH MUCH OF THE AFTERNOON...WITH DIMINISHED VIS AND
CIGS UNDER AND IN VICINITY OF THIS ACTIVITY. BY THIS EVENING...THE
EXTENT OF THE SHRA/TSRA ACTIVITY WILL DISSIPATE...THOUGH MORNING
FOG AND LOW CIGS WILL BE POSSIBLE...ESPECIALLY IN AREAS THAT SEE
AMPLE RAINFALL. SCT SHRA/TSRA WILL AGAIN BE POSSIBLE FOR
SAT...WITH SHRA MENTIONED AT ALL TERMINALS.
&&
PREV DISCUSSION... /ISSUED 350 AM CDT FRI JUL 29 2011/
SHORT TERM...TODAY THROUGH MONDAY NIGHT
SFC HIGH PRES WAS CENTERED OVR THE SERN PART OF THE NATION EARLY
THIS MRNG...WITH S/SELY WIND FLOW NOTED ACRS THE FA. INCRSG WAA IS
RESULTING IN LOW CLOUD FORMATION OVR PARTS OF ERN AR ATTM AND EXPECT
THIS TREND TO CONT THRU THE MRNG HRS.
MAIN FCST FOCUS FOR THE FIRST PART OF THE SHORT TERM WL BE CONVECTIVE
TRENDS. EVEN THOUGH THERE ARE NO SIG FORCING FEATURES FOR STORMS TO
INITIATE...LOOKS LIKE DAYTIME HEATING WL PROVIDE THE MAIN FOCUS FOR
STORM FORMATION TODAY AND AGAIN ON SAT. ACTIVITY ACRS NRN PARTS OF
AR WL ALSO BE AIDED BY A FNTL BNDRY THAT WL SAG SWD INTO SRN MO
LATER TODAY/TNGT AND EVENTUALLY STALL OUT.
MOS POPS HAVE CONTD TO INCRS OVR THE PAST SEVERAL RUNS FOR MOST
AREAS. OPTED TO GO WITH LIKELY POPS FOR SERN AR THIS AFTN...WHERE
LOW LVL RH WL BE MORE ABUNDANT. STILL CANNOT RULE OF A FEW SVR
STORMS BOTH DAYS...WITH DAMAGING WINDS THE MAIN CONCERN. LOCALLY HVY
RAINFALL WL ALSO BE LIKELY...WITH FCST PW VALUES IN EXCESS OF 2
INCHES OVR MUCH OF THE AREA.
BY SUN AND MON...THE UPR RDG WL AGAIN RE-ESTABLISH ITSELF ACRS THE
MID SOUTH. AS A RESULT...HIGH TEMPS ARE EXPECTED TO CLIMB ABV
SEASONAL NORMS...WITH RAIN CHCS ONCE AGAIN ON THE DECREASE.
CLOUDS AND RAIN CHCS WL KEEP HIGH TEMPS SEVERAL DEGREES LOWER THE
TWO DAYS...WITH HEAT INDICES RMNG BLW ADVY CRITERIA. IT DOES APPEAR
THAT HEADLINES WL BE NEEDED ONCE AGAIN FOR THE FA HEADING INTO SUN
AND BEYOND.
LONG TERM...TUESDAY THROUGH THURSDAY
HOT AND DRY CONDITIONS RETURN FOR THE EXTENDED PERIOD. A LARGE AREA
OF HIGH PRESSURE WILL BUILD OVER THE CENTER PART OF THE
COUNTRY...CUTTING OFF ANY GULF MOISTURE AVAILABLE TO ARKANSAS. WILL
NOT INCLUDE ANY PRECIPITATION THROUGH THE EXTENDED PERIOD.
TEMPERATURES IN THE UPPER 90S TO AROUND 100 DEGREES WILL RETURN
THROUGH THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR 92 73 94 74 / 50 30 40 20
CAMDEN AR 92 75 95 74 / 50 30 40 20
HARRISON AR 94 72 93 72 / 50 30 40 20
HOT SPRINGS AR 93 75 94 76 / 50 30 40 20
LITTLE ROCK AR 93 75 93 76 / 50 30 40 20
MONTICELLO AR 91 75 93 75 / 50 30 40 20
MOUNT IDA AR 93 73 95 74 / 50 30 40 20
MOUNTAIN HOME AR 92 72 94 73 / 50 30 40 20
NEWPORT AR 92 73 93 75 / 50 30 40 20
PINE BLUFF AR 91 74 92 75 / 50 30 40 20
RUSSELLVILLE AR 94 74 94 75 / 50 30 40 20
SEARCY AR 92 75 92 74 / 50 30 40 20
STUTTGART AR 91 76 92 76 / 50 30 40 20
&&
.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
AVIATION...62
Hazardous weather outlook, Jul 29, 4:00 AM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI JUL 29 2011
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT FRI JUL 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
MORE CLOUDS ARE EXPECTED TODAY AS AN UPPER LEVEL SYSTEM MOVES
THROUGH THE AREA. THIS WILL LEAD TO COOLER TEMPERATURES AND BETTER
CHANCES OF SHOWERS AND THUNDERSTORMS. A CHANCE OF PRECIPITATION IS
EXPECTED IN ALL AREAS AND WILL BE MOST LIKELY SOUTHEAST. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...THOUGH A FEW STORMS COULD BECOME
SEVERE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY
COOLER TEMPERATURES AND MOSTLY CLOUDY TO CLOUDY CONDITIONS ARE
EXPECTED SATURDAY AND SUNDAY AS A SYSTEM BRINGS AFTERNOON SHOWERS
AND THUNDERSTORMS. THE HOT AND HUMID WEATHER WILL RETURN MONDAY.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...
MAINLY IN THE AFTERNOON TO EARLY EVENING HOURS...THROUGH MONDAY. THE
BEST CHANCES FOR STORMS WILL BE SATURDAY. ISOLATED STRONG TO SEVERE
STORMS ARE POSSIBLE IN THE AFTERNOON TO EVENING...BUT THE OVERALL
THREAT OF SEVERE STORMS WILL BE LOW. THE MAIN THREAT OF ANY SEVERE
STORM WILL BE DAMAGING WINDS. TUESDAY AND WEDNESDAY WILL BE DRY AND
HOT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.
51
Event by event
6 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.
Flash Flood, Izard
- When
- July 29, 12:30 PM CST to 2:00 PM CST
- Where
- Izard County, 1.17 mi NE of Franklin to 1.52 mi ESE of Franklin
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Post Office
- Coordinates
- 36.184, -91.767
Flash flooding occurred on Arkansas 56 east of Franklin toward Myron.
Hail, Pulaski
- When
- July 30, 12:53 PM CST
- Where
- Pulaski County, 3 mi NE of Jacksonville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.901, -92.063
Hail, White
- When
- July 30, 2:21 PM CST
- Where
- White County, Plainview
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.320, -91.680
Thunderstorm Wind, White
- When
- July 30, 2:21 PM CST
- Where
- White County, Plainview
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Public
- Coordinates
- 35.320, -91.680
Several large trees were blown down around Plainview.
Thunderstorm Wind, Saline
- When
- July 31, 2:05 PM CST
- Where
- Saline County, Bryant
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 34.600, -92.480
A shed was blown onto a fence.
Thunderstorm Wind, Pulaski
- When
- July 31, 2:10 PM CST
- Where
- Pulaski County, 1 mi N of Maumelle
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 34.885, -92.400
Large limbs were blown down onto a recreational vehicle, causing significant damage to the RV.
Thunderstorm Wind, Pulaski
- When
- July 31, 2:15 PM CST
- Where
- Pulaski County, 1.96 mi SSE of Gravel Ridge
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 34.843, -92.191
Trees, power lines, and power poles were blown down in Sherwood. Several of the trees landed on houses.
Thunderstorm Wind, Pulaski
- When
- July 31, 2:47 PM CST
- Where
- Pulaski County, 1 mi SW of Sweet Home
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.670, -92.242
Several large trees were blown down.
Hail, Grant
- When
- July 31, 3:00 PM CST
- Where
- Grant County, 2 mi S of Sheridan
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.271, -92.400
Thunderstorm Wind, Ouachita
- When
- July 31, 5:30 PM CST
- Where
- Ouachita County, 0.91 mi S of Camden
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.567, -92.829
Near the junction of U.S. 79/287 and Arkansas 7, much of the roof of an old motel was blown off, as was part of the back wall of the building. Although the motel was unoccupied, many of the rooms were being used to store furnishings. The roofing material from the motel was blown behind the building, covering Dunning St. with debris, and knocking down power poles and transformers. Some of the debris blew across the street, damaging a vacant house. An occupied motel had some shingles removed from its roof. A number of trees were blown down in the area, including Carnes Park. Trees landed on residences on Mt. Holly Rd., Cherry St., and Cuba Cir. At the sheriff's office, a two-car carport was picked up and thrown, damaging an antique patrol car and some fences. At Camden Fairview High School, the roof was rolled up on an outbuilding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, July 29, 20115 deaths · 1 event
- Damaging Winds and Lightning Strike in Missouri, July 29 to 31, 20111 death · 2 injured · $6,000 · 52 kt wind · 5 events
- Dense Fog in Nebraska, July 29, 20111 death · 1 event
- Tornado and Hail in New York, July 29, 2011$305,000 · EF1 · 12 events
- Tornado and Hail in Montana, July 29, 2011$750,000 · EF0 · 16 events
- Hail and Damaging Winds in New Jersey, July 29, 2011$626,000 · 1 in hail · 18 events
- Flash Flood and Hail in North Dakota, July 29 to 30, 2011$361,000 · 2.5 in hail · 23 events
- Tornadoes and Damaging Winds in Pennsylvania, July 29, 20111 injured · $167,000 · EF1 · 6 events
- Flash Flooding and Damaging Wind in California, July 29 to 31, 2011$312,000 · 52 kt wind · 6 events
- Damaging Winds in Ohio, July 29, 2011$276,000 · 65 kt wind · 4 events
- Damaging Winds in Illinois, July 29, 2011$108,000 · 61 kt wind · 3 events
- Damaging Winds in Pennsylvania, July 29, 2011$55,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318509, 318513, 318510, 318512, 318518, 318520, 318517, 318521, 318515, 318537.